Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 290, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 10, 2003, 5:16 PM CDT for Saline County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2003, 5:16 PM CDT (22:16 UTC)
- Expired
- Sep 10, 2003, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Saline County, NE
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:55 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 10, 2:55 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED SEP 10 2003 NUMEROUS FORECAST CHALLENGES TO DEAL WITH...NOT ONLY IN THE SHORT TERM...BUT EVEN INTO THE EXTENDED AS MODEL SUITES DIVERGE ON SOLUTIONS. LATEST SURFACE ANALYSIS INDICATED A STRONG LOW ACROSS CENTRAL SOUTH DAKOTA WITH TRAILING TROUGH EXTENDING SOUTHWARD INTO THE CENTRAL PLAINS. ALOFT...A LONGWAVE TROUGH EXISTS ACROSS THE ROCKY MOUNTAIN REGION. THE FIRST IMPULSE HAS MOVED THROUGH OVER THE PREVIOUS 24 HOURS...AND PRODUCED COPIOUS RAINFALL IN A FEW LOCATIONS. SHORT WAVE ENERGY ROUNDING THE BASE OF THE TROUGH WILL CONTINUE TO EJECT EASTWARD INTO THE PLAINS TONIGHT AND WILL PUSH THE TROUGH OF LOW PRESSURE EASTWARD INTO OUR FORECAST AREA. THE DYNAMICS ARE SETTING UP FOR TWO MODES OF WEATHER TONIGHT. EARLY ON...THE PRIMARY MODE WILL BE SEVERE WEATHER...WITH DIURNAL HEATING BOOSTING CAPES ACROSS CENTRAL NEBRASKA AND CENTRAL KANSAS INTO THE 1500 TO 3000 J/KG RANGE. STRONG SOUTHERLY FLOW CONTINUES ACROSS THE PLAINS...AND IS FEEDING ON +15 DEWPOINTS AT H85...COMBINED WITH JET ENERGY AT BOTH H5 AND H3. WINDS HAVE REMAINED BACKED AHEAD OF THE SURFACE TROUGH RESULTING IN ELEVATED HELICITY VALUES CENTRAL AND EASTERN NEBRASKA. HENCE...THERE DOES APPEAR TO BE FAVORABLE SHEAR FOR MULTICELL AND A FEW SUPERCELL STORMS IF THEY CAN BECOME ROOTED IN THE BOUNDARY LAYER. THUS...TORNADO WATCH UNTIL 800 PM CDT FOR NORTHWEST THIRD OF FA. BEYOND THAT...AS A PLUME OF UPPER LEVEL DIVERGENCE MOVES ACROSS THE FORECAST AREA OVERNIGHT...ALONG WITH STRENGTHENING LOW LEVEL JET...IN TANDEM WITH PWS REMAINING AOB 1.75 INCHES AND K INDICES AOB 40...FEEL THAT THE CONTINUED THREAT FOR HEAVY RAIN STILL LOOKS GOOD. THERE ARE TWO MAIN AREAS OF CONCERN WITH REGARD TO POTENTIAL FLOODING. THE FIRST APPEARS TO BE IN THE BLUE RIVER BASIN WHERE RAINFALL FROM ONE TO TWO AND ONE HALF INCHES FELL OVER THE PREVIOUS 24 HOURS. THE SECONDARY AREA OF CONCERN FOR POTENTIAL FLOODING EXISTS ACROSS FAR NORTHEAST NEBRASKA WHERE TWO TO FOUR INCHES OF RAIN OCCURRED. FLASH FLOOD GUIDANCE VALUES AS A RESULT HAVE DROPPED CONSIDERABLY IN THOSE AREAS THAT RECEIVED RAINFALL LAST NIGHT. BOTH THE ETA AND GFS CONTINUE TO INDICATE THE POTENTIAL FOR ANOTHER TWO TO THREE INCHES OF RAIN THROUGH THURSDAY AFTERNOON...THUS WILL RAISE A FLOOD WATCH FOR ONLY THOSE AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT. THE RAIN SHOULD CONTINUE TO PUSH EAST THROUGH THE DAY THURSDAY...BUT NEVERTHELESS IT WILL BE A COOL DAY...WITH RAIN LINGERING ACROSS OUR FAR EASTERN COUNTIES THURSDAY NIGHT. ADDITIONAL FORECAST CHALLENGES PRESENT IN THE MID RANGE OF THE FORECAST AS THE MODEL SUITES HANDLE THE EVOLUTION OF THE LOW DIFFERENTLY. THE ETA ESSENTIALLY CLOSES OFF THE LOW OVER THE CENTRAL PLAINS...WHICH IS SUPPORTED BY THE CANADIAN MODEL. MEANWHILE...THE GFS CONTINUES TO PUSH THE SHORT WAVE EAST OF THE MISSOURI RIVER. FEEL THAT WITH NO UPSTREAM KICKER TO PUSH THE WAVE ALONG...THE ETA/CANADIAN SCENARIO SEEMS PLAUSIBLE...IN THAT THE LOW MAY CLOSE ITSELF OFF...AND WILL CONTINUE TO SPIN...ALLOWING MOISTURE AND PRECIPITATION TO RETURN INTO THE FORECAST AREA ON SATURDAY FROM THE SOUTHEAST. THIS THEN HOLDS UP ANOTHER WEAK SHORT WAVE THAT WAS EXPECTED TO USHER IN MUCH COOLER TEMPERATURES FOR THE EARLY PART OF NEXT WEEK. .OMA...FLOOD WATCH FOR THURSTON...WAYNE AND CEDAR COUNTIES IN NORTHEAST NEBRASKA AND SEWARD...SALINE...JEFFERSON...LANCASTER... GAGE COUNTIES IN SOUTHEAST NEBRASKA UNTIL NOON CDT. DEWALD
Hazardous weather outlook, Sep 10, 5:05 PM CDT, 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS THE OUTLOOK AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY HAZARDS...BUT AN ISOLATED TORNADO IS POSSIBLE IN NORTHEAST NEBRASKA INTO THIS EVENING. HEAVY RAIN IS ALSO LIKELY WITH THE THUNDERSTORMS AND MAY RESULT IN FLOODING IN PARTS OF NORTHEAST AND SOUTHEAST NEBRASKA WHERE HEAVY RAIN FELL YESTERDAY AND LAST NIGHT. THE MAIN FLOODING THREAT WILL GENERALLY BE ALONG AND WEST OF A LINE FROM LINCOLN TO BEATRICE AND NORTHWEST OF AN ALBION TO WAYNE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA THURSDAY NIGHT...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER ROUND OF THUNDERSTORMS IS THEN POSSIBLE FRIDAY NIGHT INTO EARLY SUNDAY MORNING...BUT THE INTENSITY OF THESE STORMS IS STILL UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF THE OUTLOOK AREA TONIGHT. CK
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.